Kansas, 2016Flooding and Damaging Wind in Kansas, August 28 to 29, 2016
August 28 to 29, 2016 · NWS ICT · 3 events in 1 county or zone
An isolated thunderstorm produced a wet microburst 3 miles north-northeast of Kingman where 3 to 4 inch diameter limbs were broken off a tree. The very heavy rains caused flooding in and around Kingman.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced a wet microburst 3 miles north-northeast of Kingman where 3 to 4 inch diameter limbs were broken off a tree. The very heavy rains caused flooding in and around Kingman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 1:30 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 28, 1:30 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
230 PM CDT SUN AUG 28 2016
.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM CDT Sun Aug 28 2016
Precip chances/convective trends remain the main challenge the
next few days. Diurnal convection initiated a bit earlier this
afternoon where MLCAPE values have already exceeded 2200 j/kg
along and southeast of the turnpike. Deep layer shear is even
weaker than yesterday, so would expect a continued northward
drift/propagation driven by storm downdrafts/outflows, which
would allow some convection to spread across south central
and central Kansas late this afternoon into early evening. Some
convection could linger or redevelop across the I-70 corridor
of central Kansas overnight with diminishing PoPs across the
rest of the forecast area. Little change is expected into Monday
with mainly diurnally driven convection in the afternoon so will
hold with slight to modest chance PoPs. Remnants of the upper
low spinning over the southwest CONUS still looks to emerge as
a weaker low or shear axis as it migrates across the central
Plains Tuesday into Wednesday. The low level flow will gradually
back to a mean easterly component with weak to modest westerly
flow aloft. The moist and unstable airmass will remain in place
giving a slight up-tick to precip/convective chances during the
mid-week periods. Increased clouds and the somewhat cooler
easterly component flow will result in temperatures several
degrees below climo by Wednesday.
Darmofal
.LONG TERM...(Thursday through Sunday)
Issued at 230 PM CDT Sun Aug 28 2016
The remnant trof or shear axis is expected to weaken further
or shift southeast of the area later in the week under the mean
upper ridge across the Plains. Somewhat drier air advecting
into the area should limit or mitigate precip chances until
the weekend with temperatures gradually warming again closer to
climo.
KED
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1223 PM CDT Sun Aug 28 2016
Main aviation concern will be storm chances this afternoon and
early evening.
Storms have developed over southeast KS earlier than the last few
days as low level moisture is slightly higher. With very little
mid/upper flow, these cells have very little movement. Main
concern with afternoon storms will be very heavy rainfall and wet
microburst winds. At this point feel KCNU has the best shot at
storms this afternoon. Should see an overall decrease in activity
after sunset.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 69 88 69 87 / 20 20 20 30
Hutchinson 67 88 67 86 / 20 20 30 40
Newton 68 87 68 85 / 20 20 20 40
ElDorado 68 88 68 87 / 30 30 20 30
Winfield-KWLD 69 89 69 88 / 20 30 20 30
Russell 66 86 66 83 / 30 30 40 40
Great Bend 66 86 66 84 / 30 30 40 40
Salina 68 88 68 85 / 20 30 30 40
McPherson 67 87 67 85 / 20 30 30 40
Coffeyville 69 91 69 90 / 20 30 20 30
Chanute 69 88 69 87 / 20 30 20 30
Iola 69 88 69 86 / 20 30 20 30
Parsons-KPPF 69 90 69 88 / 20 30 20 30
&&
.ICT Watches/Warnings/Advisories...None.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
Hazardous weather outlook, Aug 28, 2:26 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT SUN AUG 28 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
326 PM CDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL REMAIN WIDELY SCATTERED ACROSS MUCH OF THE AREA
EARLY THIS EVENING. THE MAIN RISKS WILL BE GUSTY DOWN-BURST WINDS
TO 55 MPH AND LOCALLY HEAVY RAINFALL WITH MINOR LOW-LAND FLOODING
POSSIBLE.
A CHANCE FOR STORMS WILL CONTINUE OVERNIGHT MAINLY ACROSS CENTRAL
KANSAS. A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODIC CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST
THROUGH THE MIDDLE OF THE WEEK...WITH THE RELATIVELY BETTER
CHANCES OCCURRING FROM TUESDAY INTO WEDNESDAY. LOCALLY HEAVY
RAINFALL AND MINOR LOW-LAND FLOODING WILL REMAIN THE BIGGEST
CONCERN...THOUGH A FEW STRONG STORMS WITH GUSTY DOWN-BURST WINDS
AND WILL ALSO REMAIN POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 28, 10:57 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1157 AM CDT SUN AUG 28 2016
KSZ098-281730-
CHAUTAUQUA KS-
1157 AM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1230 PM CDT
* AT 1155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...MOVING NORTHEAST
AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CEDAR VALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3700 9635 3701 9651 3728 9650 3727 9627
TIME...MOT...LOC 1657Z 223DEG 9KT 3707 9644
LAWSON
Special weather statement, Aug 28, 3:20 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT SUN AUG 28 2016
KSZ053-070-282145-
CHASE KS-GREENWOOD KS-
420 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 445 PM CDT
* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 10 MILES WEST OF
MADISON...MOVING NORTH AT 5 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHASE AND NORTHWESTERN GREENWOOD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3818 9636 3817 9635 3817 9619 3806 9618
3802 9641 3833 9656 3837 9635
TIME...MOT...LOC 2120Z 167DEG 6KT 3811 9632
METZGERSpecial weather statement, Aug 28, 3:41 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT SUN AUG 28 2016
KSZ082-091-282215-
HARPER KS-KINGMAN KS-
441 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 9 MILES WEST OF
NORWICH...OR 10 MILES NORTH OF HARPER...MOVING NORTHWEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KINGMAN...NORWICH...CUNNINGHAM...NASHVILLE...MURDOCK...WATERLOO...
WILLOWDALE...ZENDA...SPIVEY...CLEVELAND...PENALOSA...
KINGMAN AIRPORT...RAGO...MT VERNON...
CHENEY LAKE AND CHENEY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3736 9835 3738 9835 3739 9846 3773 9846
3773 9781 3735 9781
TIME...MOT...LOC 2140Z 144DEG 19KT 3744 9802
METZGERThunderstorm Wind, Kingman
- When
- August 28, 4:24 PM CST to 4:25 PM CST
- Where
- Kingman County, 2.59 mi ENE of Kingman Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -98.080
A burst of wind broke 3 to 4 inch diameter limbs from a tree in her yard.
Flood, Kingman
- When
- August 28, 4:56 PM CST to August 29, 7:45 AM CST
- Where
- Kingman County, Kingman to 0.5 mi ENE of Kingman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -98.120
Parts of the city of Kingman experienced street flooding up to the curbs.
Flood, Kingman
- When
- August 28, 6:42 PM CST to August 29, 7:45 AM CST
- Where
- Kingman County, 3.5 mi ENE of Kingman Muni Arpt to 5 mi NE of Kingman Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.689, -98.061
Roads were closed on NE 40th Ave from NE 50th St to NE 35th St.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655480, 655478, 655479.